Posted - 11/17/2009 : 14:15:00
| Hello to everyone here in the community, I am a newby on here, so you'll have to forgive me if i'm ignorant of protocol, I will introduce myself later.
I firstly am diagnosed as schizophrenic, and although stable without medication now for 18 months, am always aware that my illness can recur at any time, so I have no illusions that I am cured or completely normal after my brush with this most devastating mental illness, rather I take every new day I have symptom free as my first day on earth, free to do as I want without intruders in my thoughts.
I am posting this to make others aware of the dangers of mixing alcohol and other drugs with psychotropic medications, it is truly frought with danger,as I have found out.
When I originally presented at my doctors with psychotic episodes, he initially gave me neulactil 10 mg to try to control the strange thoughts and anger that I was experiencing. After 7 days I started feeling more comfortable around people again and as so he maintained me on this drug for 3 months while referring me to a psychiatrist for further evaluation.
The psychiatrist diagnosed schizophrenia and trialled me on a new drug called zyprexa, which was less likely to have side effects he explained to me, and had a good reputation for relieving symptoms.
I never told him however that I was a heavy pot smoker at the time, so he was unaware that I would be mixing the meds with the drugs. He gave me 10 mg strength tablets to take 1 a day which I took every night without fail, and my symptoms were vastly improved by this, although I did gain weight over time-14 kilos in 18 months.
About 3 months into my treatment with thie zyprexa I noticed I couldn't get stoned any more which frustrated me as I liked to smoke pot to relieve boredom. I compensated by drinking flagon wine every friday night which made me sick next day but had the desired effect of getting me off. After a while, I found myself waking up every night earlier and earlier and being unable to get back to sleep, which was annoying, and brought on anxiety. This eventually got to the point where I could sleep(nap) only 1 to 2 hours a night, sometimes without any sleep for 4 days at a time, I was worried that I would die from this. I started drinking whole flagons of port to get to sleep, but found that not only did it not get me any extra sleep, I couldn't get intoxicated from the alcohol no matter how much I drank, even 2 flagons, not any respiratory depression, no staggering or alterations of gait, no speech problems, basically no effect at all, it was bizzarre. I strangely enough persisted with the heavy drinking for another 4 years even though I never once got subjectively intoxicated from this, it became a habit.
I developed sebhorreic dermatitis during this time, as well as some strange fatty deposits in my back which were removed, my sleep never improved, but for some very strange reason, I never felt exhausted from lack of sleep, I was constantly alert even at 3 oclock in the morning. My doctor prescribed Largactil 200 mg for the sleep problems, and for 2 months it improved this, I was sleeping 6 hours a night, but the side effects were awful.
Eventually even this stopped working on my sleep, and I told my doctor, who suggested taking up to 600 mg a night to improve the sleep deficit, it didn't work however, I found no relief, and also noticed that I was not getting drowsy from this dosage of largactil+zyprexa, I really found this strange and worrying.
My symptoms were under control during this time, but I continued to drink heavily while taking the drugs, even at one stage taking 800 mg of largactil+ 25 mg zolpidem + 10 mg zyprexa with no apparent intoxication at all!! I was sleeping barely 2 hours a night and starting to really worry about the implications of not only the poly drug use, but also what would happen if I needed sedating in a hospital setting for illness, I assumed that chlorpromazine and alcohol were a pretty powerful sedative/anaesthetic in their own right, and as this combination wasn't sedating nor intoxicating me, I was worried. I repeatedly attempted to wean myself off the drugs by tapering the dosage over 2 weeks, but found that if i withdrew the zyprexa I couldn't sleep at all, not even after going without sleep for 8 days, I was forced to take this drug just to get 2 to 3 hours of sleep. I did discuss some of this with my psychiatrist, but he wasn't very helpful, instead saying I should continue the zyprexa and not worry about the sleep problem, it will eventually revert back to normal. He continued me on the largactil at 600 mg, but I would not take this as I wasn't getting any benefit from it and was seriously concerned about long-term damage with this drug.
I have since with very great difficulty, weaned myself off all medications, although I had to endure a 3 week period in the early part of this where I had profuse sweating, no sleep, and constant shaking, it resembled alcohol dt's.
I do not take drugs or drink alcohol anymore, and have improved my state of mind greatly by getting lots of fresh air and exercise, but still have a battle with sleep deficits, although I now get 4 hours sleep a night, and actually feel rested, not 1 to 2 hours and find I can't sit still, as I was when on the drugs.
Olanzapine had a strange and alarming side effect profile in my case, and I didn't do myself any favours by drinking alcohol with the drugs, but to most people this drug probably works quite well on symptoms, as it did with me. Iam certainly not advocating anyone else withdrawing from medications as I have, it is a very dangerous thing to do with serious mental issues, however my own reasons for doing this are the above concerns with lack of sedation, even when taking large dosages of sedating drugs, and further improvements in my mental state since stopping alcoholand other drug use, which most likely were the precipitating factors for my illness.
I am extremely lucky to be in some sort of remission from the disease and will not take any further risks with drugs of abuse, they have cost me some good years in my life.
I still have ongoing concerns regarding hospital treatment requiring sedation/anaesthesia, as I have since found that I get no pain relief from relatively large doses of codeine(120mg), which I took for severe toothache 12 months ago. I didn't even get drowsy, again very strange and alarming, opiates are strong sedatives at those dosages.
I only hope these concerns are a figment of my not so medically trained imagination, as accidents are something that invariably do occur in a persons life, and I don't want to find myself in a hospital ward with a broken leg with the staff unable to give me any pain relief.
The message I guess, DO NOT take street drugs, it is russian roulette with your life, this is how I ended up where I am now.
Super Incredible Member (10000+ posts)
Posted - 11/21/2009 : 21:59:58
| Thank You Spartcus, that was a great post.
I became ill after using amphetamines to lose weight.
It took a long time to return to normal and to be honest, I wonder if I will ever be as I was.
My sons father drank and smoked pot, all of his life,
God Rest His Soul, He became reclusive, insecure, weak, ill at ease, panicky, paranoid, (sigh)
He was a strong vibrant man when I first met him,
His lifestyle, took everything from him.
He loved his drugs, they didn't love him.
I feel he will haunt me, for airing his dirty laundry.
So, I'll chill.
That is a powerful message you gave.
Thank you, so much
Note to self: ask God what His plans are, for me, for the day.